What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 19, 2:15 AM CST, 4 hours 32 minutes earlier.
Area forecast discussion, May 19, 2:15 AM CST, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
315 AM CDT Sun May 19 2019
.SHORT TERM...A region of increased upper level difluence and a
passing weak shortwave trough axis will support the continued
development of convective activity over the next few hours across
Southwest and Central Louisiana. This area of convection is
expected to move into northwest portions of the forecast area
around daybreak. Fortunately, conditions will turn less favorable
for severe thunderstorm development early this morning as low
level shear decreases. With this in mind, any convection that
moves in should be in a weakening phase of development. However,
an isolated strong to severe thunderstorm could impact areas north
and west of Baton Rouge with damaging winds being the main threat.
This initial band of convection will continue to push east and
should be pushing into the central part of the CWA, generally
along the I-55 corridor, by mid to late morning. Fortunately, weak
shear profiles and marginal mid-level lapse rates of around 6.0
C/km will limit the severe potential during this period. This
initial band of convection should weaken to not much more than an
outflow boundary sparking off additional convection across the
Mississippi coast by the afternoon hours.
Further to the west, the difluent pattern aloft combined with
daytime heating pushing MLCAPE values back to around 2000 J/KG
could produce another round of showers and thunderstorms across
part of Southwest Mississippi and metro New Orleans during the mid
to late afternoon hours. Fortunately, the marginally unstable
mid- level lapse rates of around 6.0 C/km should limit severe
potential during the afternoon hours. At most, an isolated strong
to severe thunderstorm could develop. Once again, the weak shear
profiles would tend to favor localized damaging wind events
associated with microbursts over all other convective threats.
Most of the convection should dissipate shortly after sunset as
CAPE values decrease and upper level ridging builds in from the
west. At most, weak marine layer showers and thunderstorms may
persist through the overnight hours along coastal Mississippi and
portions of Southeast Louisiana mainly east of I-55.
Tomorrow will see the ridge axis continue to build in, but a
fairly deep pool of moisture will linger over the region. This is
evident by precipitable water values that are expected to remain
above 1.7 inches. The combination of moisture and increasing
instability associated with daytime heating should spark off
scattered showers and thunderstorms in the late morning and
afternoon hours. The convection should develop along a seabreeze
boundary, and this will keep the higher rain chances along and
north of the I-10 corridor through the afternoon hours. Overall,
tomorrow will resemble our typical Summer pattern of seabreeze
induced convection. A few stronger thunderstorms could develop,
but organized widespread severe thunderstorms will not be a
threat. Any convection will quickly dissipate shortly after sunset
as instability decreases, and fully expect to see dry conditions
in place by the late evening hours.
Deep layer ridging will be in firm control of the area by Tuesday,
and subsidence throughout the atmospheric column will result in
warmer and drier conditions taking hold. Precipitable water values
will fall to less than 1.5 inches and mid-level lapse rates will
drop to 5.5 C/Km and lower. As a result, little in the way of
cloud development is expected and no rain is in the forecast.
Temperatures will also begin to warm, and daytime highs will
easily reach into the lower 90s away from the immediate coast.
.LONG TERM...A very stagnant weather pattern will dominate the
region through the holiday weekend as a deep layer ridge axis
remains parked over the Gulf South. Strong subsidence throughout
the atmospheric column will keep the atmosphere dry and stable.
Little to no cloud development is expected through the period, and
rain chances will be suppressed. This sinking airmass and
resultant compressional heating will also push temperatures into
the middle 90s for areas away from the immediate coast each day.
Areas along the coast should warm into the upper 80s and lower
90s. Overnight lows will cool into the lower to middle 70s each
night allowing for a reprieve from the heat. Fortunately, humidity
values will also be on the lower end, so heat index readings will
only be a few degrees warmer than air temperature. At most, heat
indices could push into the upper 90s over the Memorial Day
weekend.
&&
.AVIATION...Main issues will be dealing with convection that may reach the
westernmost terminals in an organized manner as a squall line around
or shortly after daybreak. Some pre-squall line showers noted
between KHDC and KBTR are on marine layer cloud streets and are low-
topped, but may become more prominent as the squall line approaches
and ingests these streets into the main outflow structure in time.
Gust potential appears to be in the 40-50 kt range from any storms,
along with IFR ceilings and vsby in torrential rainfall, as noted in
trends of storms farther west. The front forcing this convection is
still expected to elongate and undergo frontolytic dissipation later
today, with convection dissipating from north-to-south towards
sunset. Wet soils and somewhat reduced dewpoints may allow for
radiational and steam fog formation later tonight, particularly as
winds become light to calm after 06Z. 24/RR
&&
.MARINE...Weak frontal zone approaching the coast is expected to stall along
or just north of the coast later today. This front has generated a
pre-frontal squall line that is likely to move off the coast mid- to
late morning. Any organized convection is likely to weaken while
moving south, but still maintain some presence over the outer
coastal waters later this afternoon. Marine gust potential appears
to be gale strength, 35 to 45 knots with any storms this morning and
afternoon. After this feature runs its course, a return to deep
fetched onshore flow becomes established in a steady state fashion
as high pressure builds over the coastal plains throughout the week.
24/RR
&&
.DECISION SUPPORT...
DSS code: Yellow.
Deployed: None.
Activation: High Impact Desk
Activities: Tornado Watch #191 until 1500UTC.
Numerous river flood warnings.
Decision Support Services (DSS) Code Legend
Green = No weather impacts that require action.
Blue = Long-fused watch, warning, or advisory in effect or
high visibility event; Marginal risk severe or
excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
advisory issuances; radar support for slight risk
severe or excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical
events; HazMat or other large episodes.
Red = Full engagement for Moderate to high risk of severe
and/or excessive rainfall, or direct tropical threats;
Events of National Significance.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 86 70 90 71 / 70 20 40 20
BTR 87 73 90 73 / 60 10 50 20
ASD 87 72 89 72 / 70 30 40 20
MSY 87 75 89 75 / 60 20 30 10
GPT 84 74 86 74 / 50 40 30 10
PQL 87 72 88 71 / 40 30 30 10
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
32Hazardous weather outlook, May 19, 5:20 AM CST, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
620 AM CDT Sun May 19 2019
GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-192330-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
620 AM CDT Sun May 19 2019
This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.
.DAY ONE...Today and Tonight
There is a slight risk of severe thunderstorms this morning for
areas generally west of the Pearl River. A Tornado Watch is in
effect until 10 am CDT for areas west of I-55 corridor from
Summit, MS to LaPlace, LA. The main threats will be damaging wind
gusts 50 to 60 mph and isolated torndoes, possibly strong this
morning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
The risk of widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters should report severe weather through the National
Weather Service New Orleans web site at www.weather.gov/lix.
24/RR
In the hours before
Special weather statement, May 19, 5:08 AM CST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service New Orleans LA
608 AM CDT Sun May 19 2019
MSZ068-191145-
Wilkinson-
608 AM CDT Sun May 19 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WILKINSON COUNTY...
At 607 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Natchez to near Lettsworth. Movement
was east at 30 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Centreville, Woodville, Fort Adams, Dolorosa and Crosby.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until 1000 AM CDT for southern
Mississippi.
LAT...LON 3135 9121 3132 9110 3128 9106 3100 9106
3100 9163 3104 9156 3113 9163 3124 9156
3122 9151 3124 9148 3128 9149 3129 9147
3132 9146 3132 9142 3136 9130 3137 9122
TIME...MOT...LOC 1107Z 271DEG 27KT 3148 9137 3098 9174
24/RRSpecial weather statement, May 19, 5:10 AM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service New Orleans LA
610 AM CDT Sun May 19 2019
LAZ034>036-046>048-MSZ068-191245-
Iberville-East Feliciana-Pointe Coupee-West Baton Rouge-East Baton
Rouge-West Feliciana-Wilkinson-
610 AM CDT Sun May 19 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST FELICIANA...WEST
BATON ROUGE...POINTE COUPEE...CENTRAL EAST FELICIANA...IBERVILLE AND
WESTERN EAST BATON ROUGE PARISHES...
At 609 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Bordelonville to near Ridge to 9 miles
northeast of Grand Chenier. Movement was east at 30 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Baton Rouge, Zachary, Baker, Plaquemine, Port Allen, New Roads,
Jackson, St. Francisville, Clinton, Addis, Brusly, Livonia,
Maringouin, Slaughter, Fordoche, Rosedale, Grosse Tete, Morganza,
Wilson and Norwood.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 1000 AM CDT for southeastern
Louisiana...and southern Mississippi.
LAT...LON 3097 9181 3100 9177 3100 9166 3097 9166
3100 9163 3100 9096 3006 9127 3006 9137
3010 9138 3011 9147 3023 9148 3026 9159
3036 9164 3044 9164 3050 9171 3050 9175
3051 9173 3071 9173 3086 9182
TIME...MOT...LOC 1109Z 279DEG 27KT 3110 9189 3016 9222 2984 9283
24/RRSpecial weather statement, May 19, 6:23 AM CST, 24 minutes before
Special Weather Statement
National Weather Service New Orleans LA
723 AM CDT Sun May 19 2019
LAZ034>037-047-048-050-MSZ068-069-191330-
Livingston-St. Helena-East Feliciana-Pointe Coupee-West Baton
Rouge-East Baton Rouge-West Feliciana-Wilkinson-Amite-
723 AM CDT Sun May 19 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST FELICIANA...
NORTHERN WEST BATON ROUGE...ST. HELENA...NORTHEASTERN POINTE
COUPEE...NORTH CENTRAL LIVINGSTON...EAST FELICIANA AND NORTHERN EAST
BATON ROUGE PARISHES...WILKINSON AND AMITE COUNTIES...
At 723 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Black Hawk to 8 miles northeast of
Erwinville. Movement was northeast at 55 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Zachary, New Roads, Jackson, St. Francisville, Clinton, Liberty,
Greensburg, Centreville, Woodville, Slaughter, Gloster, Wilson,
Norwood, Wakefield, Smithdale, Spillman, Darlington, Gillsberg, Pride
and Fort Adams.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3132 9112 3135 9102 3133 9099 3135 9098
3135 9055 3064 9068 3062 9140 3104 9170
3104 9165 3099 9166 3104 9156 3112 9162
3122 9158 3124 9156 3122 9153 3123 9149
3128 9149 3132 9146 3137 9123
TIME...MOT...LOC 1223Z 224DEG 50KT 3111 9166 3063 9132
24/RRSpecial weather statement, May 19, 6:30 AM CST, 17 minutes before
Special Weather Statement
National Weather Service New Orleans LA
730 AM CDT Sun May 19 2019
LAZ046>049-056-057-191330-
Iberville-Ascension-Assumption-West Baton Rouge-St. James-East Baton
Rouge-
730 AM CDT Sun May 19 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ASCENSION...
NORTHWESTERN ST. JAMES...SOUTHEASTERN WEST BATON ROUGE...IBERVILLE
AND ASSUMPTION PARISHES...
At 730 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Ramah to near Lydia. Movement was
east at 40 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Gonzales, Donaldsonville, Plaquemine, Napoleonville, St. Gabriel,
Addis, White Castle, Sorrento, Geismer, Paincourtville, Prairieville,
Supreme, Bayou Sorrel, Carville, Belle Rose and Labadieville.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3039 9161 3028 9079 3026 9078 2984 9096
2984 9117 2986 9120 2997 9126 3004 9122
3003 9124 3006 9127 3006 9137 3010 9138
3010 9146 3019 9147 3020 9149 3023 9148
3024 9157 3032 9163
TIME...MOT...LOC 1230Z 269DEG 36KT 3037 9148 2992 9182
24/RR